Arkansas, 2022

Hail in Arkansas, March 6, 2022

March 6, 2022 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the late afternoon and evening hours of the 6th, as a strong upper level disturbance translated into the Southern Plains. The strongest thunderstorms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the late afternoon and evening hours of the 6th, as a strong upper level disturbance translated into the Southern Plains. The strongest thunderstorms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 6, 5:37 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 6, 5:37 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
537 PM CST Sun Mar 6 2022

...New AVIATION...

.SHORT TERM...
(Through Tonight)
Issued at 154 PM CST Sun Mar 6 2022

Mid to late afternoon into the evening severe thunderstorms remain
the main concern and focus of this forecast, with the primary
question being where the front - and resultant instability south
of it - eventually ends up. Currently, there is not much of the
forecast area that is actually south of the front, as it extends
from near Antlers east-northeastward through southern LeFlore and
Sebastian counties before it swings more northward across parts of
Franklin and Madison counties. Notable breaks in the cloud cover
exist in parts of far northwest Arkansas, in addition to strong
warm advection aloft, so it is plausible that the front could move
more solidly northward into that part of the forecast area before
initiation. Recent CAMs have shifted much of the lead, surface
based development eastward, which makes sense given the position
of the front. Shear and instability parameters favor damaging wind
(possibly significant winds rather than marginally severe speeds) and
tornadoes being the main concerns with along and pre-frontal
development. The greatest tornado threat in our forecast area
continues to look to be in whatever portion of northwest Arkansas
ends up being south of the front, as the expected increase in
shear later this afternoon/evening is maximized in this part of
the forecast area. Eventually, a squall line will form this
evening behind this initial development, with dry conditions
arriving by sunrise Monday morning.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 154 PM CST Sun Mar 6 2022

Surface high pressure will make its way into the area during the
day Monday and into Monday night, which should eventually bring a
decrease in cloud cover from west to east through the day. An
approaching upper level trough on Tuesday may bring some showers
to far southeast Oklahoma but the uncertainty on how far north the
precipitation will spread leads it to be left out of the official
forecast at this time. After the cooldown to begin this work week,
warmer temperatures can be expected Wednesday and Thursday, ahead
of another strong cold front that will move through the area
during the day Thursday and into Thursday night. Depending on how
quickly the front moves through Thursday, fire weather may be a
concern.

Behind the Thursday cold front, it appears likely that wintry
precipitation, mostly in the form of snow, will occur across much
of the forecast area as an upper level trough swings through. How
much precipitation falls in the colder air is in question, with
QPF uncertainties continuing. For now, will carry around an inch
of snow accumulation, especially across parts of northeast
Oklahoma and into far northwest Arkansas. Besides the wintry
precipitation considerations, very cold temperatures and resultant
low wind chills can be expected, supported by both the GFS and
ECMWF ensemble temperature anomaly guidance.

Expect a quick rebound in temperatures over the weekend, as upper
level flow shifts more southwesterly by the early part of the next
work week.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Sun Mar 6 2022

Scattered showers and thunderstorms will continue through the
evening for most sites, with activity shifting east into western
Arkansas sites later this evening and tonight. MVFR/IFR cigs will
be common across the area tonight along with MVFR/IFR VSBYs
within the heavier rain cores. Cold front will finally push all
the way through the region tonight bringing strong northerly winds
for the rest of the valid period. Ceilings should gradually clear
rise from west to east overnight and into tomorrow morning with
VFR conditions expected for most site by tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  47  27  51 /  50   0   0   0
FSM   39  51  31  55 / 100   0   0  10
MLC   34  48  30  53 /  80   0   0  10
BVO   27  47  25  51 /  60   0   0   0
FYV   32  46  25  52 / 100   0   0   0
BYV   33  44  29  49 / 100   0   0   0
MKO   32  46  28  50 /  80   0   0   0
MIO   29  43  26  49 /  80   0   0   0
F10   31  47  29  51 /  60   0   0   0
HHW   40  51  32  55 /  90   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...04
Hazardous weather outlook, Mar 6, 8:15 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
815 PM CST Sun Mar 6 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
815 PM CST Sun Mar 6 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK....Limited.
 	AREA...Far southeast Oklahoma and northwest Arkansas.
    ONSET...Ongoing.

DISCUSSION...

A strong cold front has moved through most of northwest Arkansas
this evening, ending the tornado threat. A few severe storms will
remain possible along and just north of the front through the
remainder of the evening hours with quarter size hail possible in
the stronger storms.  Brief heavy rainfall will also be possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Winter Weather...Very High Fire Weather and
High Wind Potential.
FRIDAY...Winter Weather Potential and High Wind Potential.
SATURDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...

The storms will exit the region early Monday morning, with strong
and gusty north to northwest winds and much cooler air moving into
the area behind the front.

An arctic cold front will sweep across the region late Thursday
and Thursday night, ushering in much colder temperatures. Warm and
windy conditions ahead of the front will raise fire weather
concerns south of I-40 during the day. The potential for wintry
weather remains Thursday night into Friday with some travel
impacts possible. The details will continue to be refined in the
coming days.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 6, 7:14 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CST Sun Mar 6 2022

ARZ002-011-070145-
Carroll AR-Madison AR-
714 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northeastern Madison
and eastern Carroll Counties through 745 PM CST...

At 714 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Marble, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Green Forest...                   Carrollton...
Rudd...                           Kingston...
Marble...                         Osage...
Rule...                           Dryfork...
Metalton...                       Connor...
Coin...                           Delmar...
Denver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for northwestern
Arkansas.

&&

LAT...LON 3612 9334 3612 9348 3608 9348 3608 9345
      3603 9345 3597 9352 3609 9369 3650 9334
      3650 9330 3616 9330
TIME...MOT...LOC 0114Z 219DEG 45KT 3610 9355

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 7:17 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
717 PM CST Sun Mar 6 2022

OKZ049-070145-
Pushmataha OK-
717 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of southeastern
Pushmataha County through 745 PM CST...

At 717 PM CST, Doppler radar indicated a strong thunderstorm over
Cloudy, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Oleta...                          Cloudy...
Corinne...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 9542 3462 9494 3451 9494 3450 9505
      3426 9505 3424 9508 3424 9515 3421 9515
      3416 9526 3416 9533 3417 9533
TIME...MOT...LOC 0117Z 235DEG 39KT 3428 9527

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 7:39 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
739 PM CST Sun Mar 6 2022

ARZ029-OKZ072-074-076-070215-
Sebastian AR-Haskell OK-Sequoyah OK-Le Flore OK-
739 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of west central
Sebastian, east central Haskell, eastern Sequoyah and northern Le
Flore Counties through 815 PM CST...

At 739 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Bokoshe, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Sallisaw...
Muldrow...                        Roland...
Spiro...                          Arkoma...
Keota...                          Bokoshe...
Gans...                           Moffett...
Cowlington...                     Scullyville...
Braden...                         Mill Creek...
Cottonwood...                     Milton...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 309 and 326.
 Interstate 540 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for west central
Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3512 9489 3524 9498 3557 9463 3529 9433
TIME...MOT...LOC 0139Z 235DEG 39KT 3521 9484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 7:43 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
743 PM CST Sun Mar 6 2022

ARZ002-010-011-070215-
Carroll AR-Madison AR-Washington AR-
743 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northwestern
Madison, Carroll and northeastern Washington Counties through 815 PM
CST...

At 743 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Clifty, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Huntsville...
Eureka Springs...                 Green Forest...
Hindsville...                     Withrow Springs State Park...
Carrollton...                     Rudd...
Forum...                          Urbanette...
Rule...                           Grandview...
Clifty...                         Blue Eye...
Rockhouse...                      Cabanal...
Metalton...                       Mayfield...
Connor...                         Coin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for northwestern
Arkansas.

&&

LAT...LON 3605 9388 3620 9402 3624 9396 3623 9387
      3630 9387 3631 9386 3631 9383 3632 9384
      3650 9357 3650 9330 3627 9330
TIME...MOT...LOC 0143Z 235DEG 39KT 3627 9374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 8:05 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
805 PM CST Sun Mar 6 2022

ARZ019-020-029-OKZ072-070230-
Sebastian AR-Franklin AR-Crawford AR-Sequoyah OK-
805 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of west central
Franklin, Crawford, northwestern Sebastian and eastern Sequoyah
Counties through 830 PM CST...

At 805 PM CST, Doppler radar indicated a strong thunderstorm over
Roland, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Muldrow...                        Roland...
Mulberry...                       Dyer...
Chester...                        Moffett...
Rudy...                           Lee Creek...
Fort Smith Regional Airport...    Short...
Lake Fort Smith...                Figure Five...
Kibler...                         Concord...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 23.
 Interstate 40 in Oklahoma between mile markers 317 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3556 9399 3529 9443 3538 9443 3537 9445
      3538 9447 3537 9449 3535 9448 3533 9450
      3531 9448 3530 9449 3531 9455 3548 9473
      3575 9424 3575 9415
TIME...MOT...LOC 0205Z 232DEG 41KT 3545 9451

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snider
Special weather statement, Mar 6, 8:24 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
824 PM CST Sun Mar 6 2022

ARZ002-011-070300-
Carroll AR-Madison AR-
824 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of central Madison and
south central Carroll Counties through 900 PM CST...

At 824 PM CST, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Saint Paul, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Huntsville...                     Japton...
Kingston...                       Witter...
Marble...                         Aurora...
Georgetown...                     Dryfork...
Weathers...                       Delaney...
Crosses...                        Patrick...
Combs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3579 9391 3583 9396 3584 9395 3595 9395
      3623 9355 3613 9345 3612 9348 3608 9348
      3608 9345 3597 9345
TIME...MOT...LOC 0224Z 231DEG 41KT 3586 9387

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
March 6, 8:31 PM CST
Where
Crawford County, 1 mi NNE of Mountainburg
Measured
1 in hail
Reported by
Public
Coordinates
35.643, -94.163

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006282.